Washington, 2022Hail and Damaging Wind in Washington, August 11, 2022
August 11, 2022 · NWS OTX · 2 events in 2 counties and zones
As the slow moving Low continued through the region, another round of thunderstorms over the Eastern Washington produced large hail and strong winds to the region. The storms impacted extreme Eastern WA and the North ID Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $375,000
- Crop damage
- $150,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the slow moving Low continued through the region, another round of thunderstorms over the Eastern Washington produced large hail and strong winds to the region. The storms impacted extreme Eastern WA and the North ID Panhandle. Thunderstorms developed along an axis of instability stretching along the border between WA and ID.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 11, 2:06 PM PST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 11, 2:06 PM PST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
306 PM PDT Thu Aug 11 2022
.SYNOPSIS...
Moisture rounding a low pressure system in the eastern Pacific
will keep showers and thunderstorms in the forecast at times
through Friday night. A cold front passage on Saturday will result
in breezier winds for the afternoon and usher in drier air. After
a brief cool down into the 80s this weekend, hot weather is
forecast to return next week.
&&
.DISCUSSION...
Tonight through Saturday night: Not much will change in the
synoptic level patter through Friday with ample moisture rounding
an upper level low off the coast with a continuing risk of
isolated to scattered thunderstorms through Friday night. Strong
to isolated severe thunderstorms are expected over extreme
southeast Washington to the southern to central Idaho Panhandle.
Large hail, damaging wind gusts, and torrential rainfall is
expected across this portion of the forecast area into this
evening. Scattered thunderstorms are also expected across the
northern mountains where some storms may also pulse up to become
strong, but less deep layer bulk shear across the northern zones
will make it difficult for these cells to become severe but not
completely out of the question. Mid levels will continue to remain
unstable over the eastern two-thirds of the forecast area where
isolated high based thunderstorms will continue to be possible
through the night. Storms overnight won't be as strong and will
likely be moving a bit quicker. The main concern with these higher
based storms will be for new fire starts with any cloud to ground
lightning strikes. Lightning doesn't look to be abundant enough to
meet thresholds for a red flag warning.
The low offshore will begin to eject across the Northwest Friday
evening. The region will remain conditionally unstable through the
afternoon and evening Friday. The increased dynamics ahead of the
ejecting low will increase the potential for thunderstorms,
especially where CIN will be lower over the higher terrain of the
Cascades and to northeast Washington. The Columbia Basin will see
a better chance for higher based thunderstorms as that upper level
wave moves inland overnight on Friday. Nocturnal thunderstorms
will be possible into Saturday morning and include areas further
east across the Palouse, Spokane Area, Northeast Mountains and
into the Idaho Panhandle. Storms tomorrow afternoon will once
again see enough instability and deep layer bulk shear for
stronger to isolated thunderstorms possible.
Drier air will mix in across the region with a weak cold front on
Saturday. The atmosphere will stabilize as a result with
precipitation not expected. Winds will increase with gusts up to
around 20-25 mph possible, especially across the exposed areas of
the basin. Drier air with the winds will increase the potential
for any new or ongoing to fires to spread, but parameters don't
look to meet criteria for red flag warnings at this time.
Temperatures will cool down a bit on Saturday into the 80s, but
still be a slightly above normal for mid August. /SVH
Sunday through Thursday: Height rises and/or amplification of an
upper level ridge over the area allows for a warming trend allowing
for the hottest temperatures to occur Wednesday and/or Thursday
accompanied with dry conditions. Heat Risk products show that by
Wednesday there will be widespread high to moderate risk for those
who are sensitive to heat, especially those without effective
cooling and/or adequate hydration. /Pelatti
&&
.AVIATION...
18Z TAFs:
.GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST
WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS.
The Inland Northwest will be conditionally unstable
today. There is a lot of surface based instability for any
convective cells to quickly become strong or severe, but there is
also a strong cap on the convection without a whole lot of
synoptic level forcing. As such, thunderstorms are expected to
mostly be tied to the higher terrain where CIN is weaker, which
includes the north Cascades eastward to the northern Panhandle.
It also includes the Blue Mountains over to the southern to
central Panhandle: these thunderstorms will have the best chance
of becoming strong to severe today with large hail and damaging
wind gusts a possibility. Convective allowing models also
indicating a strong gust front propagating from this convection
that would result in a southerly to easterly wind shift into KLWS-
KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 94 61 87 56 88 / 20 20 20 20 0 0
Coeur d'Alene 61 92 59 87 54 88 / 20 20 20 20 0 0
Pullman 57 89 56 83 51 85 / 30 10 20 20 0 0
Lewiston 68 97 67 92 61 93 / 40 10 20 10 0 0
Colville 53 94 52 89 47 89 / 30 20 20 10 0 0
Sandpoint 58 92 57 86 51 85 / 30 20 20 20 0 0
Kellogg 66 91 64 84 59 85 / 40 20 30 20 0 0
Moses Lake 62 95 59 90 54 90 / 10 10 0 10 0 0
Wenatchee 67 95 63 88 60 90 / 0 10 10 10 0 0
Omak 63 94 61 93 57 93 / 10 10 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
In the hours before
Special weather statement, Aug 11, 1:18 PM PST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022
IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...
At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rogersburg and Waha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VTSpecial weather statement, Aug 11, 1:35 PM PST, 2 hours before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022
IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...
At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.
This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
VTSpecial weather statement, Aug 11, 2:04 PM PST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
304 PM PDT Thu Aug 11 2022
WAZ032-033-112230-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
304 PM PDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of north central
Garfield and east central Whitman Counties through 330 PM PDT...
At 304 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pomeroy, or 20 miles southwest of Pullman, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pomeroy, Almota, Wawawai and Mayview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4647 11756 4656 11772 4686 11749 4675 11719
TIME...MOT...LOC 2204Z 216DEG 26KT 4659 11754
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
VTLocal storm report, Aug 11, 2:39 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 4 ENE POMEROY 46.49N 117.52W
08/10/2022 GARFIELD WA PUBLIC
MUD AND DEBRIS OVER HIGHWAY 12 FROM HEAVY
RAIN FROM A THUNDERSTORM. ONE LANE CLOSED
AND POLICE HAD TO HELP DIRECT TRAFFIC
AROUND.
0455 PM TSTM WND DMG 5 ESE POMEROY 46.46N 117.49W
08/10/2022 GARFIELD WA TRAINED SPOTTER
LARGE BRANCHES OF TREES DOWN.
&&
LNLocal storm report, Aug 11, 3:18 PM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
418 PM PDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 6 SSW ALBION 46.72N 117.32W
08/11/2022 U0.75 INCH WHITMAN WA PUBLIC
MPING REPORT.
&&
CMSLocal storm report, Aug 11, 3:35 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
435 PM PDT THU AUG 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 1 SW PULLMAN 46.72N 117.18W
08/11/2022 U0.50 INCH WHITMAN WA PUBLIC
MPING REPORT.
&&
CMSThunderstorm Wind, Whitman
- When
- August 11, 3:35 PM PST to 3:45 PM PST
- Where
- Whitman County, 0.47 mi E of Oakesdale to 15.61 mi NNE of Pandora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $175,000
- Reported by
- Trained Spotter
- Coordinates
- 47.130, -117.240
Thunderstorm winds moved North from Oakesdale WA to Rockford WA. A weather station clocked gusts to 60 mph. It damaged or knocked down power lines and over 100 trees. It caused power outages around 3200 customers.
Hail, Spokane
- When
- August 11, 4:50 PM PST to 6:10 PM PST
- Where
- Spokane County, 1.85 mi SSW of Latah to 3 mi NNW of Newman Lake
- Measured
- 2.75 in hail
- Property damage
- $200,000
- Crop damage
- $150,000
- Reported by
- Public
- Coordinates
- 47.254, -117.159
A strong thunderstorm dropped hail ranging from half an inch to 2.75. Most hail reports ranged from 0.75 to 1.5. A 2.75 size was reported around Newman Lake at 1700PST. It traveled from Albion WA to Newman Lake WA around 1525PST to 1715PST. It damaged at least 15000 acres of crops, broke windows and damaged siding of homes in Liberty Lake, and dented numerous vehicles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, August 11, 20221 death · 1 event
- Wildfire in Washington, August 11 to 31, 2022$19 million · 1 event
- Wildfire in Washington, August 11 to 31, 2022$15 million · 1 event
- Hail and Damaging Winds in Idaho, August 11, 2022$125,000 · 2 in hail · 4 events
- Hail in Idaho, August 11, 2022$120,000 · 2.75 in hail · 2 events
- Hail in Oregon, August 11, 20224 injured · 2.5 in hail · 2 events
- Flash Flooding in Arizona, August 11, 2022$30,000 · 4 events
- Flash Flooding and Damaging Winds in Utah, August 11 to 14, 2022$21,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 11, 202253 kt wind · 15 events
- Damaging Winds and Strong Wind in South Carolina, August 11, 2022$1,000 · 53 kt wind · 13 events
- Flash Flooding and Debris Flows in Utah, August 11, 2022$8,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, August 11, 20221.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054363, 1054337.